Court records say specialized testing found kratom-related substances in the 2-year-old’s blood after he was hospitalized in September.
AUBURN, Ind. — A 2-year-old Indiana boy suffered a catastrophic brain injury after police say he was exposed to substances related to 7-hydroxymitragynine, or 7-OH, prompting a felony neglect charge against his mother’s former live-in boyfriend.
Police charged 20-year-old Kole Schwarz with neglect of a dependent resulting in catastrophic injury, according to court records cited by WPTA and Gray News. The charge stems from the child’s medical emergency on Sept. 6 in DeKalb County. The allegation has not been proven in court, and authorities have not said that investigators witnessed anyone give the substance to the child.
Family members said the toddler was rushed to a DeKalb County hospital after he became unresponsive. According to an affidavit described in court reporting, medical staff placed him in a medically induced coma before he was transferred for additional care. The child was later treated at Riley Hospital for Children in Indianapolis. A doctor reviewing MRI findings determined that his condition met the legal criteria for catastrophic injury, court records said.
A specialized laboratory test later detected kratom-related substances in the child’s blood, according to the court documents. Investigators said the boy’s mother told police she knew Schwarz used products marketed as “7-OH” and feared her son might have ingested one. Police said she has cooperated with the investigation and is not considered a suspect.
Detectives said Schwarz acknowledged buying tablets sold as 7-OH through a contact in Fort Wayne. According to the affidavit, Schwarz told investigators that the tablets remained sealed in his pocket. An investigating detective identified the product as the likely source of the child’s exposure, but the available court reporting does not establish exactly how the substance reached the toddler.
The case has drawn attention to concentrated 7-OH products, which federal health officials have described as an emerging public health concern. The U.S. Food and Drug Administration says 7-OH, short for 7-hydroxymitragynine, occurs naturally in the kratom plant but only in small amounts. Concentrated products sold as tablets, gummies, shots and other forms can contain far higher levels than naturally occurring kratom.
The FDA describes 7-OH as a potent opioid that acts on the same type of brain receptors targeted by drugs such as morphine. Federal researchers have warned that concentrated products can cause sedation, respiratory depression, physical dependence and withdrawal. The agency also says there are no FDA-approved drugs containing kratom or 7-OH for any therapeutic use.
America’s Poison Centers has also reported a sharp increase in exposures involving 7-OH products. The organization said it recorded 593 reports involving 7-OH in all of 2025, compared with 901 reports from Jan. 1 through June 30, 2026. Among cases involving 7-OH alone, more than one-third resulted in serious health problems, according to the organization’s health advisory.
The toddler’s grandmother, Josie Casebere, said she spent about six weeks in the hospital with her grandson. She told WPTA that his long-term prognosis remains uncertain and that a wheelchair has been ordered for him as he continues recovering. Medical providers have not publicly released a detailed prognosis beyond the information contained in the court record and the family’s account.
The case remains pending against Schwarz. Authorities have not publicly established whether the child ingested a tablet, how much of any substance he may have been exposed to or precisely how the exposure occurred. Those questions remain part of the criminal case, and Schwarz is presumed innocent unless proven guilty.
Author note: Last updated October 28, 2026.